Mathematical Notes

, Volume 63, Issue 5, pp 614–623 | Cite as

Diffusion instability of a uniform cycle bifurcating from a separatrix loop

  • A. Yu. Kolesov


We consider the boundary value problem
$$\frac{{\partial u}}{{\partial t}} = D\frac{{\partial ^2 u}}{{\partial x^2 }} + F(u,\mu ), \frac{{\partial u}}{{\partial x}} \left| {_{x = 0} = } \right.\frac{{\partial u}}{{\partial x}} \left| {_{x = \pi } = } \right.{\text{0}}{\text{.}}$$
. Hereu ∈ ℝ2,D = diag{d1,d2},d1,d2 > 0, and the functionF is jointly smooth in (u, μ) and satisfies the following condition: for 0 <μ ≪ 1 the boundary value problem has a homogeneous (independent ofx) cycle bifurcating from a loop of the separatrix of a saddle. We establish conditions for stability and instability of this cycle and give a geometric interpretation of these conditions.

Key words

weakly nonlinear parabolic equation reaction-diffusion equation Neumann problem, homogeneous cycle Turing-Prigogine theorem homogeneous medium spatially inhomogeneous structure 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    G. R. Ivanitskii, V. I. Krinskii, and E. E. Sel'kov,Mathematical Biophysics of a Cell [in Russian], Nauka, Moscow (1978).Google Scholar
  2. 2.
    Yu. S. Kolesov, “The adequacy of ecological equations,”Dep. VINITI, No. 1901-85, Moscow (1985).Google Scholar
  3. 3.
    P. Glensdorf and I. Prigogine,The Thermodynamic Theory of Structure, Stability, and Fluctuations [Russian translation], Mir, Moscow (1973).Google Scholar
  4. 4.
    A. Yu. Kolesov,Stability of the Homogeneous Cycle in Diffusion Systems [in Russian], Kandidat thesis in the physico-mathematical sciences, Steklov Mathematics Institute, Moscow (1987).Google Scholar
  5. 5.
    E. F. Mishchenko, Yu. S. Kolesov, A. Yu. Kolesov, and N. Kh. Rozov,Periodic Motions and Bifurcation Processes in Singularly Perturbed Systems [in Russian], Fizmatlit, Moscow (1995).Google Scholar
  6. 6.
    E. F. Mishchenko, Yu. S. Kolesov, A. Yu. Kolesov, and N. Kh. Rozov,Asymptotic Methods in Singularly Perturbed Systems, Plenum, New York-London (1994).Google Scholar
  7. 7.
    A. A. Andronov, E. A. Leontovich, I. I. Gordon, and A. G. Maier,Bifurcation Theory of Dynamical Systems on the Plane [in Russian], Nauka, Moscow (1967).Google Scholar
  8. 8.
    Ph. Hartman,Ordinary Differential Equations, New York (1964).Google Scholar

Copyright information

© Plenum Publishing Corporation 1998

Authors and Affiliations

  • A. Yu. Kolesov
    • 1
  1. 1.Yaroslavl State UniversityUSSR

Personalised recommendations